[Skip to Navigation]
Brief Report
September 2017

Purpuric Drug Eruptions Caused by Epidermal Growth Factor Receptor Inhibitors for Non–Small Cell Lung Cancer: A Clinicopathologic Study of 32 Cases

Author Affiliations
  • 1Department of Dermatology, National Taiwan University Hospital and National Taiwan University College of Medicine, Taipei, Taiwan
  • 2Department of Pathology, National Taiwan University Hospital and National Taiwan University College of Medicine, Taipei, Taiwan
  • 3Department of Dermatology, Cathay General Hospital, Taipei, Taiwan
JAMA Dermatol. 2017;153(9):906-910. doi:10.1001/jamadermatol.2017.0903
Key Points

Question  What are the presentations of purpuric skin lesions attributable to epidermal growth factor inhibitors?

Finding  In this study of 32 patients, purpuric drug eruptions were found to be characterized by purpuric papules, pustules, or confluent plaques on the lower extremities but could extend to the trunk and arms. The high rate of bacterial pathogens may be the result of the reduced epidermal expressions of filaggrin and human β-defensin 2.

Meaning  Accurate identification with prompt administration of systemic antibiotics provides improvement and resolution of these cutaneous lesions.

Abstract

Importance  Purpuric skin lesions have only rarely been reported in patients receiving epidermal growth factor receptor inhibitors. However, their clinical and histopathologic presentations have varied considerably.

Objective  To characterize purpuric skin eruptions caused by epidermal growth factor receptor inhibitors.

Design, Setting, and Participants  This prospective study enrolled 32 patients who presented to an integrated dermato-oncologic clinic in a tertiary referral medical center with purpuric skin lesions after using epidermal growth factor receptor inhibitors from January 1, 2013, through December 31, 2015.

Exposures  Epidermal growth factor receptor tyrosine kinase inhibitors, including gefitinib, erlotinib, and afatinib.

Main Outcomes and Measures  Clinical presentations, histopathologic features, laboratory examinations, and treatment outcomes of patients with purpuric drug eruptions.

Results  Thirty-two patients, 14 with purpuric drug eruptions without pustules (mean [SD] age, 60 [11] years; 12 female and 2 male) and 18 with purpuric drug eruptions with pustules (mean [SD] age, 64 [11] years; 12 female and 6 male), were identified. The median time to development of skin lesions was 3.5 months. The clinical presentations were characterized by purpuric macules, papules, and confluent plaques predominantly on the lower extremities. Pustules in various sizes could be found in 18 patients (56%). Eleven patients (34%) had skin lesions that covered places other than the lower extremities. Eczema craquelé–like features developed in 13 patients (41%). Bacterial pathogens were frequently identified in these skin lesions. Among them, Staphylococcus aureus was the most predominant and was found in 20 patients (63%), commonly in those with cutaneous pustules. Epidermal dysmaturation, neutrophil exocytosis, perivascular infiltration of lymphocytes and neutrophils, red blood cell extravasation, and plumping endothelium were the main histopathologic features. The expressions of filaggrin and human β-defensin 2 in lesional skin of these patients were markedly reduced. All patients improved after receiving at least 1 week of systemic antibiotic treatment; the doses of epidermal growth factor receptor inhibitors were also changed for 14 patients (44%).

Conclusions and Relevance  Purpuric drug eruptions caused by epidermal growth factor receptor inhibitors are uncommon and have characteristic clinical and histopathologic presentations. The role of bacterial pathogens in this reaction is important and requires further exploration.

×